Wyoming, 2003

Wildfire in Wyoming, July 16 to 30, 2003

July 16 to 30, 2003 · NWS RIW · 1 event in 1 county or zone

Dry lightning and gusty winds started the Deep Lake Wildfire on July 16. On July 17, fifteen boy scouts had to be rescued via helicopter as the fire approached Deep Lake.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Dry lightning and gusty winds started the Deep Lake Wildfire on July 16. On July 17, fifteen boy scouts had to be rescued via helicopter as the fire approached Deep Lake. The fire burned 6,886 acres. The estimated cost to fight the fire was 1.3 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 16, 1:50 AM MST, 5 hours 40 minutes earlier.

Area forecast discussion, Jul 16, 1:50 AM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
250 AM MDT WED JUL 16 2003

MID AND HIGH LEVEL MOISTURE...CIRCULATING AROUND THE BACK SIDE OF THE
ANTICYCLONIC ROTATION CENTERED OVER THE SW STATES...WILL BE ADVECTED
INTO OUR WESTERN ZONES BY MID TO LATE MORNING.  A THICK AFTERNOON
CLOUD LAYER WOULD INHIBIT SOLAR HEATING...BUT HAVE INCREASED
AFTERNOON HIGHS TO NEARLY MATCH OUR TUESDAY HIGHS BASED ON ONLY
SCATTERED MID TO HIGH LEVEL CLOUDS DEVELOPING.  FOR FIRE WEATHER...
WILL HAVE HIGH TEMPS (90 TO 100) WITH RH VALUES IN THE LOW TO MID
TEENS...HOWEVER SURFACE WINDS WILL REMAIN BELOW 25 MPH. WILL NOT
ISSUE ANY FIRE WEATHER HIGHLIGHTS. ALSO...ISOLATED POPS ACROSS THE
NORTHEAST CWFA FOR THIS AFTERNOON AND EVENING...AND ISOLD POPS ACROSS
SWEETWATER COUNTY ON THURSDAY. NO MAJOR CHANGES TO REMAINING GRIDS
FOR FRIDAY THROUGH TUESDAY AS UPPER RIDGE REMAINS OVER OR NEAR
AREA.   CF

RIW...NONE.
Hazardous weather outlook, Jul 16, 4:50 AM MST, 2 hours 40 minutes before
WYZ001>020-022>030-171300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
550 AM MDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Park

When
July 16, 7:30 AM MST to July 30, 12:00 PM MST
Where
Park County, 30 mi NW of Cody
Reported by
PARK/FOREST SERVICE
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379615.